Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 4:01 PM CDT for Thomas County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 4:01 PM CDT (21:01 UTC)
- Expired
- May 11, 2023, 4:15 PM CDT
- In force
- 14 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Thomas County, KS
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WFUS53 KGLD 112101
TORGLD
KSC193-112115-
/O.NEW.KGLD.TO.W.0020.230511T2101Z-230511T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
401 PM CDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northeastern Thomas County in northwestern Kansas...
* Until 415 PM CDT.
* At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Rexford, or 12 miles east of
Colby, moving northwest at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Thomas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3935 10080 3957 10101 3957 10078 3942 10072
3939 10072
TIME...MOT...LOC 2100Z 148DEG 35KT 3943 10081
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Trigg2 follow-up statements
842
WWUS53 KGLD 112108
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
408 PM CDT Thu May 11 2023
KSC193-112115-
/O.CON.KGLD.TO.W.0020.000000T0000Z-230511T2115Z/
Thomas KS-
408 PM CDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHEASTERN THOMAS COUNTY...
At 408 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Rexford, or 13 miles northeast of Colby,
moving northwest at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rexford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3936 10079 3957 10101 3957 10078 3942 10072
3939 10072
TIME...MOT...LOC 2108Z 154DEG 32KT 3950 10083
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TT968
WWUS53 KGLD 112118
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
418 PM CDT Thu May 11 2023
KSC193-112128-
/O.EXP.KGLD.TO.W.0020.000000T0000Z-230511T2115Z/
Thomas KS-
418 PM CDT Thu May 11 2023
...THE TORNADO WARNING FOR NORTHEASTERN THOMAS COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
LAT...LON 3936 10079 3957 10101 3957 10078 3942 10072
3939 10072
TIME...MOT...LOC 2118Z 148DEG 35KT 3957 10089
$$
TriggWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 3:11 PM CDT, 50 minutes earlier.
Area forecast discussion, May 11, 3:11 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Goodland KS 211 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu May 11 2023 IFR to VFR conditions forecast for the TAFs. The lowest conditions this afternoon through the evening are expected to be under the corridor of rainfall occurring. This corridor will move northeast through the forecast area today and this evening. Visibility could fall to a couple miles in the moderate rainfall for short periods of time. Another round of rainfall will move through both sites this evening. These storms could become more intense than the storms currently ongoing. Behind the storm activity clouds will fall to IFR levels overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 12:30 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 11, 3:24 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TORNADO 12 N MAX 40.29N 101.41W
05/11/2023 DUNDY NE TRAINED SPOTTER
SOCIAL MEDIA REPORT OF POSSIBLE TORNADO
(RAIN WRAPPED) IN NORTHERN DUNDY COUNTY.
SPOT ESTIMATED BY RADAR.
&&
KAKLocal storm report, May 11, 3:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 1 S CAMPUS 39.11N 100.74W
05/11/2023 M65 MPH GOVE KS NWS EMPLOYEE
OFF DUTY EMPLOYEE REPORTED 60 TO 65 MPH WIND
GUSTS AND PEA TO HALF INCH HAIL.
&&
KAKLocal storm report, May 11, 3:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLOOD BENKELMAN 40.05N 101.53W
05/11/2023 DUNDY NE EMERGENCY MNGR
STREET FLOODING IS OCCURRING IN BENKELMAN.
THERE IS AN UNKNOWN AMOUNT OF WATER ON
ROADS.
&&
KMKLocal storm report, May 11, 3:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD BIRD CITY 39.75N 101.53W
05/11/2023 CHEYENNE KS EMERGENCY MNGR
SEVERAL STREETS IN BIRD CITY ARE BECOMING
COVERED WITH WATER. WATER DEPTH IS UNKNOWN
AT THIS TIME.
&&
KMKLocal storm report, May 11, 3:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND GST CAMPUS 39.12N 100.74W
05/11/2023 M62 MPH GOVE KS MESONET
SITE WPE WEATHER.
&&
KAKLocal storm report, May 11, 4:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FUNNEL CLOUD 12 SSE ATWOOD 39.65N 100.99W
05/11/2023 RAWLINS KS 911 CALL CENTER
DISPATCH REPORTED FUNNEL CLOUD SOUTH OF
ATWOOD. LOCATION IS APPROXIMATE AND TIME
ESTIMATED.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:03 PM CDT | Special Weather Statement | GLD | Sheridan | 27 min |
| May 10, 7:22 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 53 min |
| May 10, 7:44 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 46 min |
| May 10, 8:11 PM CDT | Areal Flood Warning | GLD | Gove, Logan, Sherman, Thomas | 13 hr |
| May 10, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 60 min |
| May 10, 8:39 PM CDT | Flash Flood Warning | GLD | Sheridan | 66 min |
| May 10, 9:13 PM CDT | Areal Flood Warning | GLD | Decatur, Sheridan | 12 hr |
| May 10, 9:31 PM CDT | Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more | 39 hr |
| May 10, 9:58 PM CDT | Special Weather Statement | GLD | Norton | 32 min |
| May 10, 10:11 PM CDT | Special Weather Statement | GLD | Sherman, Wallace | 49 min |
| May 10, 10:59 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman, Wallace | 46 min |
| May 10, 11:45 PM CDT | Special Weather Statement | GLD | Thomas | 45 min |
| May 11, 12:57 AM CDT | River Flood Advisory | GLD | Decatur | 8 hr |
| May 11, 9:21 AM CDT | Areal Flood Warning | GLD | Decatur, Sheridan, Thomas | 12 hr |
| May 11, 12:02 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 12:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| May 11, 12:56 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 16 min |
| May 11, 1:29 PM CDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 11, 1:35 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 25 min |
| May 11, 1:38 PM CDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 1:59 PM CDT | Tornado Warning | GLD | Rawlins | 31 min |
| May 11, 2:02 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 2:23 PM CDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 2:32 PM CDT | Special Weather Statement | GLD | Thomas | 13 min |
| May 11, 2:55 PM CDT | Tornado Warning | GLD | Sherman | 20 min |
| May 11, 2:58 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman, Wallace | 6 hr |
| May 11, 3:15 PM CDT | Tornado Warning | GLD | Rawlins, Thomas | 30 min |
| May 11, 3:26 PM CDT | Tornado Warning | GLD | Gove | 19 min |
| May 11, 3:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 34 min |
| May 11, 3:48 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 6 hr |
| May 11, 3:56 PM CDT | Tornado Warning | GLD | Rawlins | 19 min |
| May 11, 4:13 PM CDT | Tornado Warning | GLD | Rawlins | 17 min |
| May 11, 5:41 PM CDT | Tornado Warning | GLD | Wallace | 19 min |
| May 11, 5:51 PM CDT | Tornado Warning | GLD | Logan, Wallace | 28 min |
| May 11, 5:57 PM CDT | Tornado Warning | GLD | Wallace | 21 min |
| May 11, 6:04 PM CDT | Tornado Warning | GLD | Wallace | 26 min |
| May 11, 6:09 PM CDT | Tornado Warning | GLD | Norton | 8 min |
| May 11, 6:20 PM CDT | Tornado Warning | GLD | Sherman, Wallace | 40 min |
| May 11, 6:28 PM CDT | Tornado Warning | GLD | Logan, Sherman, Thomas, Wallace | 47 min |
| May 11, 6:37 PM CDT | Tornado Warning | GLD | Sherman | 23 min |
| May 11, 6:41 PM CDT | Tornado Warning | GLD | Sherman | 21 min |
| May 11, 6:41 PM CDT | Tornado Warning | GLD | Sherman | 19 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.